Back
 OJAnes  Vol.3 No.3 , May 2013
Drug Induced Methemoglobinemia
Abstract: The normal presentation of a patient with a drug induced methemoglobinemia is a low pulse oximetry (SpO2) reading, usually in the mid 80% range, while having a very high PaO2 on an arterial blood gas (ABG)1. We present a case where the initial ABG showed a very high PaO2 and a metabolic alkalosis while the SpO2 fluctuated (85%- 99%). Those findings combined with hemodynamic instability complicated the diagnosis and delayed optimal care.
Cite this paper: M. Cobas, H. Olivera, G. Soto and T. Fuhrman, "Drug Induced Methemoglobinemia," Open Journal of Anesthesiology, Vol. 3 No. 3, 2013, pp. 140-142. doi: 10.4236/ojanes.2013.33032.
References

[1]   S. J. Barker, K. K. Tremper and J. Hyatt, “Effects of Methemoglobinemia on Pulse Oximetry and Mixed Venous Oximetry,” Anesthesiology, Vol. 70, No. 1, 1989, pp. 112-117.

[2]   J. Guay, “Methemoglobinemia Related to Local Anesthestics: A Summary of 242 Episodes,” Anesthesia Analgesia, Vol. 108, No. 3, 2009, pp. 837-845.

[3]   E. Annabi and S. J. Barker, “Severe Methemoglobinemia Detected by Pulse Oximetry,” Anesthesia Analgesia, Vol. 108, No. 3, 2009, pp. 898-899.

 
 
Top